While it has been 2 years and we’re all trying to live with COVID-19 as an endemic, the increase in community cases in Singapore does beg the question whether paracetamol is safe for home recoveries. Moreover, what are some of the misconceptions of paracetamol? We speak to two doctors from Doctor Anywhere – Dr Katrina Heng, Medical Doctor, and Dr Raymond Ong, Senior Doctor – to find out more.
Q: What is paracetamol and how does it work?
Dr Heng: Also known as acetaminophen, paracetamol is an analgesic and an antipyretic¹. This means that it is a type of medication that can relieve pain and lower body temperature.
Paracetamol blocks chemical messengers in the brain that signal to the body when one is in pain. Paracetamol reduces fever by controlling similar chemical messengers in an area of the brain that also regulates body temperature².
Q: What are the common questions patients have about paracetamol?
Dr Heng: Typically, many patients are cautious as to whether paracetamol is safe to consume and if it impairs one’s immunity levels. This remains an interesting research topic in both adults and children, whether the use of paracetamol affects the immune response after vaccination. In general, paracetamol is considered safe to manage mild symptoms such as pain over the vaccine injection site and appropriate doses of this medication will not affect the immune response.
Some patients also wonder if the medicine would stay in the body after consuming it. However, paracetamol is eliminated from the body in healthy individuals, and it is not typical for the medicine to remain in the body beyond 24 hours.
Dr Ong: Some patients also wonder if paracetamol usage will weaken the body’s immune system. This is a misconception, the mechanism of Paracetamol does not interfere with the immune system.
Q: Has there been a surge in demand for paracetamol due to COVID-19?
Dr Heng: Yes. There has been an increased local demand for paracetamol products amid the Omicron wave and with Singapore stepping up its booster vaccination programme. Moreover, as home recovery is encouraged for those with mild COVID-19 symptoms, paracetamol has been a go-to medicine to have at home to alleviate the symptoms.
Dr Ong: Paracetamol can help alleviate symptoms associated with COVID-19, such as fever and muscle aches. However, it should be noted that the medicine is not a cure for the virus. Those with mild and moderate symptoms of COVID-19 can take paracetamol to relieve the pains and discomfort. Should symptoms persist or worsen in the degree of pain, patients should seek the advice of a medical professional.
Q: Is there a right time to take paracetamol and how can they be taken safely for home recovery?
Dr Heng: For mild to moderate symptoms, paracetamol can help alleviate the symptoms of fever, headache, body ache or general pain such as menstrual cramps. The recommended consumption should be two tablets of 500 mg of paracetamol (i.e. 1000mg in total). It typically takes 15 to 30 minutes to provide relief and the effects can last for four to six hours at a time.
Ensure to leave at least 6 hours between doses and do not be tempted to increase the dose or take a double dose if your pain is very severe, as overdosing on paracetamol can cause serious side effects. Always consult a medical professional if one is unsure of how to administer paracetamol for your symptoms.
Dr Ong: Home recovery is a possible option for COVID-positive patients. In cases where home recovery has been advised, it would usually indicate that their virus symptoms are mild and they can generally feel better within a few days.
In which case, they should always ensure they have the right habits to treat their symptoms – including sufficient rest, lots of water and if required, have on standby paracetamol (such as Tylenol or Panadol) in cases where the pain needs to be managed.
Q: There are many different types of paracetamol available over the counter. How do these products differ in terms of ingredients?
Dr Heng: In Singapore, there are various paracetamol brands available over-the-counter and generally all contain the active ingredient – paracetamol. Each brand may also have different types of adjunct ingredients that target to specific pain types such as menstrual cramps or joint pain.
Paracetamol is widely available as tablets and capsules. However, for people who find it difficult to swallow tablets or capsules, paracetamol is also available in syrup or soluble tablets.
Q: Should paracetamol be taken regularly and how do we know that we are overdosing on the medicine?
Dr Heng: Paracetamol should be taken only as needed, as it is not necessary for it to be taken daily – especially in cases of mild to moderate pain.
Overdosing of a paracetamol can happen intentionally or non-intentionally. If one is already consuming medicine that contains paracetamol, is it not advised to consume additional paracetamol medicine as it will lead to an increased risk of overdose. An overdose can also happen when patients neglect the recommended dosage stated on the product information. Therefore, always consult a medical professional if you are unsure how to administer the medicine.
An overdose of paracetamol could increase the risk of liver damage as well as side effects such as diarrhoea, loss of appetite, nausea, and/ or vomiting. Although rare, seek medical attention immediately if such warning symptoms are experienced.
Dr Ong: With overdosages of medications of any kind, the body can, in the long run, develop a stronger reliance on the product and this can lead to more dependence on the medicine and possibly an addiction.
In order to avoid this, patients should:
- Be mindful of the dosage recommendations of the product
- Observe any side effects that the body may be signalling (i.e. swelling, loss of appetite,
- Consult a doctor if he/she is unsure of how to consume the product in a safe manner
Q: Is it safe to consume paracetamol with herbal remedies and supplements?
Dr Heng: In general, the efficacy of paracetamol should not be affected when taken with herbal remedies or supplements. However, some supplements can decrease or increase the active component of paracetamol, which may result in unwanted side effects in the latter. In certain instances where herbal remedies are from unknown sources, and/ or require the liver to work harder to metabolise the compound, these remedies may lead to you being very unwell. For your own safety, do speak to your doctor if you’re taking any other medications, herbal remedies, vitamins, or supplements when unsure.
Dr Ong: In case of patients who show allergic reactions to paracetamol can also consider other analgesic medications i.e. medicines that can aid in relieving pain such as ibuprofen.
Q: Is Paracetamol recommended for women to alleviate menstrual pain?
Dr Heng: Yes, there are over-the-counter paracetamol products available, which caters for menstrual pains to aid in reducing the feeling of being bloated and provide pain relief. Paracetamol can be helpful especially for women who are unable to take non-steroidal anti-inflammatory drugs. At the same time, it does not cause significant gastrointestinal side effects and can be taken on an empty stomach.
Q: Can my body get used to paracetamol, and will I then require a stronger dosage?
Dr Heng: Our body can develop a reliance on medication, which in turn develops increasing the dependence on the medication. This dependence could be explained as psychological dependence on the medication for symptom relief. Paracetamol does not belong to the family of narcotic painkillers; hence it is less likely to lead to an addiction concern. Paracetamol should always be used as directed on the product information leaflet to avoid overdosing and causing implications to one’s health.
One take home message would be to seek medical advice when unsure and be aware of the warning signs such especially when the pain continues to persist or worsens.
Dr Ong: One common misconception is that paracetamol is a quick fix for all medical conditions. However, paracetamol is typically prescribed to those who require relief for mild or moderate pain, such as body aches, headaches, and reducing fevers. It is not a one-size-fits-all solution and should still be subject to a health professional’s advice for its uses.
Q: How should I store paracetamol and can I take expired paracetamol?
Dr Heng: As with all medications, paracetamol should be kept in a cool and dry place, away from direct sunlight and kept away from children. Likewise, it is strongly not recommended to consume expired medication, this applies similarly to paracetamol.